Arizona, 2018

Flash Flood in Arizona, August 24, 2018

August 24, 2018 · NWS TWC · 1 event in 1 county or zone

Isolated to scattered thunderstorms moved southwest across southeast Arizona during the afternoon and evening. Storms produced pockets of heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Isolated to scattered thunderstorms moved southwest across southeast Arizona during the afternoon and evening. Storms produced pockets of heavy rain. Flash flooding occurred on Tucson's south side.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 24, 1:54 PM MST, 6 hours 21 minutes earlier.

Area forecast discussion, Aug 24, 1:54 PM MST, 6 hours 21 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
154 PM MST Fri Aug 24 2018

.SYNOPSIS...Abundant moisture will remain in the area through at
least Saturday with a threat of heavy rain producing thunderstorms
at any point through Saturday evening. Sunday into Monday drier
air will begin to limit thunderstorms and allow for warmer
temperatures. The middle the week should be dry and warm before
moisture tries to return again next weekend.

&&

.DISCUSSION...Slow going with the convection today thanks to the
morning cloud cover but it is steadily increasing with the
strongest storms developing eastern areas that had the earliest
sunshine. Even though the storms are on the smaller side at the
moment they are proving to be very efficient rainfall producers
with an inch occurring rather easily. With storms continuing to
develop and increase in strength will stay put with the Flash
Flood Watch for now and see how things go.

Saturday we will still have near record amounts of PW, at least
across the eastern half/two thirds of the area and as usual, if we
get enough sunshine it will be an active day with convection and
local heavy rains. We may have a bit less instability to help out
though.

By Sunday, the light SW flow should have eroded a good amount of
our moisture aloft for much lower PW values, actually back down to
more "normal" levels. This would favor scattered convection
generally east of Tucson that afternoon and shutting down after
sunset. The situation will likely be similar on Monday and both
days should have high temperatures near normal again.

The middle of the week into Friday favors dry and warm with the
upper level high in a less favorable position for storms and
drier air aloft. Then next weekend there is a chance that we start
returning to southern flow with some moisture increase once
again.

&&

.AVIATION...Valid through 26/00Z.
Scattered SHRA/TSRA will continue to develop into the evening hours.
SCT-BKN clouds around 8k-12k ft AGL across much of the area,
although cloud bases could drop to 4-5k ft AGL around heavier
convection. Conditions then improve overnight before another round
of SHRA/TSRA develops Saturday afternoon. Surface winds remain
less than 12 kts through the period with the exception of stronger
gusts near TSRA. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Deep moisture continues to provide favorable
conditions for thunderstorm development into the weekend. Some
storms will be capable of producing very heavy rainfall in a short
period of time. The pattern then shifts next week allowing for
drier conditions with warmer temperatures. Terrain driven 20-ft
winds persist at less than 15 mph, except in and around
thunderstorms where strong outflows may occur.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MST tonight for AZZ502>515.

&&

PUBLIC...Cerniglia
AVIATION....Howlett
FIRE WEATHER...Howlett

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 24, 4:00 PM MST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Tucson AZ
400 PM MST FRI AUG 24 2018

AZZ507-508-512-513-242345-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Chiricahua Mountains including
Chiricahua National Monument-Eastern Cochise County Below 5000 Feet
including Douglas/Willcox-
400 PM MST FRI AUG 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 445
PM MST...

At 400 PM MST, Doppler radar was tracking a strong thunderstorm 27
miles south of Willcox, moving west at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cochise, Dragoon, Sunizona, Pearce-Sunsites and Kansas Settlement.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3215 10953 3176 10952 3174 10997 3210 11010
TIME...MOT...LOC 2300Z 083DEG 7KT 3187 10970

AH
Special weather statement, Aug 24, 6:25 PM MST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Tucson AZ
625 PM MST FRI AUG 24 2018

AZZ504>507-514-250215-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-South Central Pinal County including Eloy/Picacho
Peak State Park-
625 PM MST FRI AUG 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND
SOUTHEASTERN PINAL COUNTIES UNTIL 715 PM MST...

At 623 PM MST, Doppler radar was tracking a line of strong
thunderstorms from Oracle to the Rincon Mountains, moving southwest
at 25 to 35 mph. These storms will cross the entire Tucson metro
area over the next hour.

Winds in excess of 40 mph will be possible with this storm along
with locally heavy rain.

Locations impacted include...
Tucson, Oro Valley, Marana, Tortolita, Summit, Tucson Estates,
Drexel-Alvernon, Oracle, Flowing Wells, Littletown, Drexel Heights,
Casas Adobes, Tanque Verde, Valencia West, San Manuel, South Tucson,
Saddlebrooke, Vail, Mount Lemmon/Summerhaven and Dove Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3267 11073 3236 11053 3213 11053 3201 11069
      3201 11099 3227 11124 3256 11113
TIME...MOT...LOC 0123Z 060DEG 29KT 3232 11082

Cerniglia
Special weather statement, Aug 24, 7:08 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Tucson AZ
708 PM MST FRI AUG 24 2018

AZZ504-507-514-250300-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
708 PM MST FRI AUG 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
800 PM MST...

At 706 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms moving into and through the Greater Tucson area.

Wind gusts up to 50 mph will be possible with some of the stronger
storms along will locally heavy rainfall.

Locations impacted include...
Tucson, Oro Valley, Marana, Tortolita, Summit, Drexel-Alvernon,
Flowing Wells, Littletown, Casas Adobes, Tanque Verde, Drexel
Heights, Tucson Estates, South Tucson, Mount Lemmon/Summerhaven,
Davis-Monthan Air Force Base, Seven Falls, Saguaro National Park
East, Rita Ranch, Catalina State Park and San Xavier Mission.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3251 11079 3213 11048 3197 11094 3244 11124
TIME...MOT...LOC 0206Z 063DEG 10KT 3226 11078
Special weather statement, Aug 24, 7:35 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Tucson AZ
735 PM MST FRI AUG 24 2018

AZZ501-502-250330-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
735 PM MST FRI AUG 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
830 PM MST...

At 735 PM MST, Doppler radar was tracking a pair of strong
thunderstorms about 7 miles southeast of Ajo, or 46 miles south of
Gila Bend, moving north at 10 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Ajo, Why, Gunsight, Kuakatch and Charco 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3250 11259 3211 11249 3215 11293 3250 11302
TIME...MOT...LOC 0235Z 163DEG 16KT 3229 11281

Cerniglia

The radar

The Tucson radar (KEMX), 45 km away, was scanning. The volume nearest the first event began at 03:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pima

When
August 24, 8:15 PM MST to 9:30 PM MST
Where
Pima County, 0.78 mi SSW of South Tucson to 0.58 mi WSW of South Tucson
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.169, -110.974

Heavy rain of 1 to 1.5 inches caused flash flooding of Rodeo Wash on Tucson's south side. Two people were rescued from there SUV which was stuck in flood waters at South 16th Ave. and W. District St. Two more vehicles were stuck in flood waters near Pennsylvania and Lundy.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782112.